Alert archive / Pennsylvania / Tornado Warnings in 2006

Tornado Warning 5, NWS State College, PA

August 25, 2006Warren County, Pennsylvania

NWS State College, PA issued this tornado warning at Aug 25, 2006, 9:42 PM EDT for Warren County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 9:42 PM EDT (01:42 UTC)
Expired
Aug 25, 2006, 10:15 PM EDT
In force
33 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KCTP 260143
TORCTP
PAC123-260215-
/O.NEW.KCTP.TO.W.0005.060826T0142Z-060826T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 PM EDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* TORNADO WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 1015 PM EDT

* AT 938 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR GERMANY...OR 9 MILES NORTH OF WARREN...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  GERMANY AROUND 950 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

THIS STORM IS ALSO CAPABLE OF PRODUCING LARGE HAIL...WHICH CAN DAMAGE
CARS AND OTHER PROPERTY...AND DESTROY CROPS.

IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4199 7908 4194 7911 4189 7892 4198 7892

$$

FORECASTER:

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 25, 9:38 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 25, 9:38 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 PM EDT FRI AUG 25 2006

.SHORT TERM /THROUGH FRIDAY NIGHT/...

SCATTERED STRONG TO POSSIBLY SEVERE TSRA FORMING IN THE SHALLOW
COOL AIR TO THE NORTH OF A STATIONARY FRONT EXTENDING FROM THE NW
PENN MTNS...SE TO BETWEEN KHGR AND KTHV.

TRIGGERING MECHANISM WAS AN UPPER SPEED MAX (85 KTS AT 300 HPA)

THE STRONGEST STORM BETWEEN KBFD AND KJHW HAS SHOWN A FAIRLY
PERSISTENT INBOUND/OUTBOUND VELOCITY COUPLET AT LOWER ELEVATION
SCANS FROM KBUF AND KCCX RADARS. 0-3 KM HELICITY VALUES IN THE
PATH OF THIS STORM WERE IN THE 300-400 M2/S2 RANGE...SUPPORTING
CONTINUED UPDRAFT ORGANIZATION AND ROTATION AS IT HEADS ACROSS
OUR NRN ZONES DURING THE NEXT FEW HOURS.

MAIN CHANGE TO THE PRIOR ZONES WAS TO RAISE POPS OVERNIGHT BY
ABOUT 20 PERCENT ACROSS THE NRN AND EASTERN PARTS OF THE CWA.

&&

.PREV DISCUSSION...
 /ISSUED 257 PM EDT FRI AUG 25 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MOST OF THE AREA HAS CLEARED OR SCATTERED OUT AND IS WARMING NICELY.
BUT SO FAR LITTLE IN THE WAY OF CONVECTION TO SHOW FOR THE SUNSHINE.
WEAK FRONTAL BOUNDARY IS VERY HARD TO FIND BUT LOOKS TO BE THRU
CENTRAL PA. MAIN FEATURE IT DELINEATES IS AN INCREASE IN DEWPOINTS
SLIDING INTO THE SOUTHERN HALF OF THE STATE. MODELS HINT THAT THE
ASSOCIATED FRONTAL TROF WILL HANG KIND OF TOUGH OVER THE NEXT 12-18
HOURS BEFORE FLATTENING INTO A BROAD SOUTHERLY FLOW LATER SATURDAY
AND SUNDAY. THIS NORMALLY MEANS MODELS ARE HINTING AT A COOL AIR
DAMMING SCENARIO BUT FCST LI FIELDS SEEM TO SUGGEST THAT THE FRONT
WILL SLIDE UP TO AROUND THE NY-PA BORDER IN TIME.

MODELS AGREE THAT WE WILL CONTINUE TO SEE AN INCREASE IN MOISTURE
WITH PRECIP WATERS APPROACHING 2 INCHES BY LATER SAT. SREF SHOWS
THIS TO BE 1-2 STD DEV ABOVE NORMAL. WITH STEADILY INCREASING
SOUTHERLY FLOW...LOOKS LIKE THE THREAT OF SHOWERS WILL CONTINUE
THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND. WITH TOMORROW
PROBABLY STAYING KIND OF CLOUDY...THINK SIG INSTABILITY MIGHT BE
HARD TO COME BY. HOWEVER...SHEAR PROFILES SHOULD BE IMPRESSIVE WITH
SOUTHERLY LOW LEVEL FLOW TRANSITIONING TO NW FLOW ALOFT. IF WE CAN
MANAGE ANY SUNSHINE AND DEVELOP SOME CAPE...THE SEVERE THREAT COULD
BE IMPRESSIVE. AS FOR NOW WE ARE SLIGHT RISKED IN THE SEVERE
OUTLOOK. THIS LOOKS REASONABLE.

LONG TERM /SUNDAY THROUGH FRIDAY/...
LONGWAVE PATTERN GENERALLY AMPLIFYING THROUGH THE PERIOD WITH
BROAD MOIST SOUTHWEST FLOW EARLY TRANSITIONING TO MORE RIDGING BY
THE END OF NEXT WEEK AS LARGE POSITIVE HEIGHT ANOMALIES BUILD
ACROSS THE CENTRAL UNITED STATES DURING THE MIDDLE TO LATTER
PORTION OF NEXT WEEK.

FOR THE DAILY DETAILS...THIS TRANSLATES INTO CONTINUED SHOWER AND
THUNDERSTORM CHANCES EARLY TO MID WEEK BEFORE THE UPPER RIDGE AXIS
BUILDS INTO THE OHIO VALLEY AND DRIES US OUT FOR THE LATTER
PORTION OF THE WEEK. TEMPS REMAIN SEASONABLE THROUGH MID WEEK
BEFORE NORTHWEST FLOW BRINGS A SLIGHTLY ANOMALOUSLY COOL AIR MASS
BY THU AHEAD OF BUILDING UPPER RIDGE. MREFS INDICATE POTENTIAL FOR
WARMING AND ABOVE NORMAL TEMPERATURES NEXT WEEKEND (LABOR DAY) AS
925 MB TEMP ANOMALIES INCREASE TO 1 TO 2 S.D. ABOVE NORMAL SAT.

AVIATION...
WEAK BOUNDARY CONTINUES TO FLOAT AROUND CENTRAL PA. MESO ANAL SHOWS
THE FEATURE TO BE VERY HARD TO FIND...BUT PROBABLY EXTENDS FROM JUST
SOUTH OF ERI...TO NEAR AOO TO THE LOWER SUSQ VALLEY. MAIN EFFECT
WILL BE TO PROVIDE A FOCUS FOR CONVECTION AS MARGINALLY UNSTABLE
AIRMASS SUCCUMBS TO THE WEAK LOW LEVEL CONVERGENCE ALLOWING SOME
SHOWERS TO EVENTUALLY POP. OTHER THAN IN THE SHOWERS AND
STORMS...THE BULK OF THE REST OF THE DAY AND EVENING WILL BE VFR.
SIMILAR TO LAST COUPLE OF NIGHTS...WILL PROBABLY SEE VIS DETERIORATE
OVERNIGHT WITH SOME FOG AND HAZE. AREAS NEAR THE RIVERS....THOSE
THAT SEE RAIN WILL STAND THE BEST CHANCE OF DROPPING TO IFR LATER
TONIGHT AND FOR A FEW HOURS SURROUNDING SUNRISE.

MIGHT BE TOUGHER TO CLEAR OUT THE FOG AND HAZE TOMORROW AS GUIDANCE
INCREASINGLY POINTS TO A RATHER CLOUDY SHOWERY DAY. THIS WOULD
LEAVE MUCH OF THE REGION VULNERABLE TO STAYING IN THE 4-5 MI RANGE
WITH LINGERING HAZE AND SCATTERED CONVECTION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Aug 25, 4:33 AM EDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT FRI AUG 25 2006

PAZ004>006-010>012-037-041-042-046-051-053-260845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-COLUMBIA-
433 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. STRONG WIND
GUSTS...LARGE HAIL AND EVEN TORNADOES ARE POSSIBLE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PAZ017>019-024>028-033>036-045-049-050-052-056>059-063>066-260845-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
433 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

In the hours before

Special weather statement, Aug 25, 8:46 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EDT FRI AUG 25 2006

PAZ063>065-260215-
ADAMS-CUMBERLAND-YORK-
846 PM EDT FRI AUG 25 2006

...ISOLATED STRONG THUNDERSTORMS WILL AFFECT ADAMS...CUMBERLAND AND
YORK COUNTIES THROUGH 1015 PM EDT...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM 4 MILES NORTH OF SHIPPENSBURG TO 11 MILES EAST OF
SHIPPENSBURG...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
BIGLERVILLE...BENDERSVILLE AROUND 845 PM...WALNUT BOTTOM...PINE
GROVE FURNACE STATE AROUND 900 PM...MOUNT HOLLY SPRINGS...YORK
SPRINGS AROUND 915 PM...EAST BERLIN...ABBOTTSTOWN AROUND 930
PM...FRANKLINTOWN AND DILLSBURG AROUND 945 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 30 AND 38...I-83 BETWEEN MILE MARKERS 11
AND 22.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30.

WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.

ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 25, 9:00 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT FRI AUG 25 2006

PAZ004-005-260300-
MCKEAN-WARREN-
900 PM EDT FRI AUG 25 2006

...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AND AFFECT NORTHERN
PORTIONS OF MCKEAN AND WARREN COUNTIES THROUGH 11 PM EDT...

AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JAMESTOWN...WEST
TO WATTSBURG...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR BEAR LAKE AROUND 930 PM...SUGAR GROVE AROUND 945
PM...LOTTSVILLE AROUND 1015 PM...RUSSELL...GERMANY AROUND 1030 PM
AND YOUNGSVILLE AROUND 1045 PM...WARREN AROUND 11 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

WIND GUSTS TO 50 MPH AND HAIL AROUND ONE HALF OF AN INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:13 PM EDTSevere Thunderstorm WarningCTPWarren62 min
Aug 25, 9:48 PM EDTSevere Thunderstorm WarningCTPMcKean87 min
Aug 25, 10:26 PM EDTSevere Thunderstorm WarningCTPTioga64 min
Aug 25, 10:46 PM EDTTornado WarningCTPTioga74 min
Aug 25, 10:53 PM EDTTornado WarningCTPMcKean37 min
Aug 25, 11:47 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan58 min
Aug 26, 12:52 AM EDTSevere Thunderstorm WarningCTPColumbia38 min

Nearby

Tornado Warnings in Pennsylvania, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.